I am 34 yrs old and was diagnosed with stage 2 breast cancer at 32. I did 8 rounds of double doses of chemo over 16 weeks. Not only do I have extreme nerve damage in my legs that the Dr's can seem to do nothing about, I also had to have a hysterectomy because the chemo made me post menapausal and if my cancer would come back it would be somewhere else than my breast. They have tried me on several meds for the nerve damage and nothing helps other than pain meds to take the edge off. I am handicapped at 34 yrs old. Most days I need help to get off the couch. I feel like my neurologist just doesnt get it. What do I do now?
The peripheral nervous system is also divided into two major parts, the somatic nervous system and the autonomic nervous system. The somatic nervous system consists of peripheral nerve fibers that send sensory information to the central nervous system and motor nerve fibers that send signals to skeletal muscle.
Peripheral neuropathy results from some type of damage to the peripheral nerves. Certain chemotherapy drugs can cause peripheral neuropathy such as vinca alkaloids (vincristine), cisplatin, paclitaxel, and the podophyllotoxins (etoposide and tenoposide).
Although some of the signs of neuropathy may appear suddenly, this change in sensation usually builds gradually and can worsen with each additional dose of chemotherapy. It is usually strongest right after a chemo treatment, but tends to lessen just before the next treatment. The symptoms usually peak about 3-5 months after the last dose of treatment is taken. The abnormal sensations may disappear completely, or lessen only partially; they may also involve less of the body. If neuropathy diminishes, it is a gradual process usually requiring several months. However, in some cases it may be irreversible and never diminish in intensity or the area of the body affected.
Various techniques have been tried by patients and recommended by physicians to prevent, lessen the severity or treat chemotherapy side effects such as peripheral neuropathy. There is no "one-size-fits-all" regimen that works for everyone. Much of the treatment is based on trial and error, and finding what combination of interventions works for the individual.
Report any unusual feeling you may have to your health care professional. Let them know if you are experiencing any of the above symptoms, so they can assess.
Follow instructions regarding rest and delays in treatment.
Be active in decisions regarding treatment versus quality of life.
You can access more information on the above web site.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.